MAUDE Adverse Event Report: SMITH & NEPHEW, INC. UNKN EVOS PLATING INSTR; BIT, DRILL

SMITH & NEPHEW, INC. UNKN EVOS PLATING INSTR; BIT, DRILL
Catalog Number UNKNOWN
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/17/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference case - (b)(4).
 
Event or Problem Description
It was reported that, during an internal fixation surgery, the drill bound up and broke inside one (1) 2.0/2.7mm double-ended drill guide.The procedure was resumed, without any delay, using a s+n back-up device.No injury was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
The devices were not returned for evaluation; therefore, a device analysis could not be performed.Device specific identifiers for the drill were not provided.Therefore, an evaluation of the manufacturing records, complaint history review, risk management file and prior actions review could not be performed.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed for the guide.A review of complaint history of the previous 12 months revealed similar events for the listed guide, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified for the guide.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this guide and event.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.The drill bit is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Double ended drill guides is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
UNKN EVOS PLATING INSTR
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18120555
Report Number1020279-2023-02219
Device Sequence Number7609329
Product Code HTW
UDI-Device Identifier00885556387993
UDI-Public00885556387993
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/11/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberUNKNOWN
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/18/2023
Supplement Date Received by Manufacturer10/18/2023
12/07/2023
Initial Report FDA Received Date11/13/2023
Supplement Report FDA Received Date12/06/2023
12/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown